Paradoxical worsening of spasticity and pain in the lower extremities after increasing the dose of intrathecal baclofen--case report.Neuromodulation. 2012 Jan-Feb; 15(1):39-40; discussion 41.N
Some patients with spasticity and pain in the extremities fail to respond to increases in the dose of intrathecally delivered baclofen.
MATERIALS AND METHODS
We report a 78-year-old man with severe spasticity and pain in the lumbar region and both lower extremities because of ossification of the posterior longitudinal ligament, spinal canal stenosis, and cerebral infarction. He was severely disabled and bedridden. Earlier surgical interventions (spinal cord stimulation and deep brain stimulation) had failed.
He underwent a screening test for intrathecal baclofen (ITB) therapy. The intrathecal injection of 50 µg baclofen severely aggravated his spasticity and pain and concomitantly elicited myoclonic-like involuntary movements in both lower extremities. Although 25 µg baclofen produced similar results, overt improvements were obtained with 12.5 µg, and he underwent implantation of an ITB pump. His spasticity and pain responded to initial daily doses of 12.5 µg. To obtain further improvements, we gradually increased the daily dose to 40 µg; however, this severely increased his spasticity and pain in both lower extremities and concomitantly elicited myoclonic-like involuntary movements. He is being maintained on a daily dose of 20 µg/day.
We suggest that in patients who experience symptom aggravation at increased ITB doses, potential causative factors and ITB system malfunction should first be ruled out, and consideration should then be given to decreasing the ITB dose.